MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® SA CULTURE BOTTLE

BIOMERIEUX INC. BACT/ALERT® SA CULTURE BOTTLE
Catalog Number 259789
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Serious Injury
Event or Problem Description
A customer from the united states notified biomérieux of a false negative result when testing with the bact/alert® sa bottle (ref 259789) and the bact/alert® 3d instrument.The customer reported unloading the bact/alert sa bottle, resulting as a final negative, after five days of incubation.The technician noted that the bottle indicator sensor on the bottom of the bottle was yellow.The technician followed their protocol for this finding and performed a subculture and gram stain.The organism isolated from this subculture was klebsiella pneumoniae.Gram stain results revealed gram negative rods.The customer confirmed that the patient was not on antibiotics at the time of specimen collection.The customer reported confirming the identification with the vitek® 2 and biofire® filmarray instrument.According to the customer, the bottle was collected on (b)(6) 2019 at 0230 and loaded into cell # 1c11 on (b)(6) 2019 at 0337.The bottle was determined negative by the instrument on (b)(6) 2019 at 0341.There was no apparent delay in original bottle entry.The customer reports that this bottle had a anaerobic pair that was collected at the same time and flagged positive at 0.55 days.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
A customer from the united states notified biomérieux of obtaining potentially false negative results while using bact/alert® sa, part number (p/n) 259789, lot 1051338, expiry date 07jun19, bottle id sarb0fg3 and the bact/alert® 3d instrument.The bact/alert® sa bottle resulted as a final negative after five days of incubation.The customer noted that the bottle indicator sensor on the bottom of the bottle was yellow when the bottle was unloaded.The customer followed their protocol for this finding and performed a subculture and gram stain.The organism isolated from this subculture was klebsiella pneumoniae.The customer reported confirming the identification of the subcultures with the vitek® 2 and biofire® filmarray instrument.Gram stain results revealed gram negative rods.The investigation examined the bact/alert® sa manufacturing directions, including the quality control release testing documentation, and all results were determined to be within specification.Bact/alert® sa lot 1051338 met all quality finished goods release criteria and was released by quality assurance on 27jul18.The reflectance graph for the bottle id sarb0fg3 is flat and supports the negative flag at 5 days.The 3d bottle history looks normal and confirmed the bottle id: sarb0fg3 flagged final negative.The curve did not show signs of growth as the recovered organism produced little or no co2 while in the bottle.The customer reported that this bottle was paired with an anaerobic bottle (bact/alert® sn) that was collected at the same time and flagged positive at 0.55 days.The subculture for the bact/alert® sn bottle was also klebsiella pneumoniae and gram stain results revealed gram negative rods.The graph for the bact/alert® sn bottle shows an accelerating increase that triggered a positive result at 0.55 days.The extracted data does not show any instrument faults during the date/time the bottles were loaded on the 3d instrument.The bact/alert® sa instructions for use were reviewed and found to provide sufficient caution for the user on the interpretation of a negative result.The package insert, (9313396 bact/alert® sa ifu) states, "many variables involved in blood and other normally sterile bodily fluid culture testing cannot be practically controlled to provide total confidence that results obtained are due solely to proper or improper performance of any culture medium or detection system.Organisms are often few in numbers and may appear intermittently in the blood stream; therefore, several consecutive blood samples should be collected from each patient".The most likely root cause is the sample did not produce sufficient carbon dioxide to be determined positive by the instrument.The reason for this behavior by the organism is not known; however, journal publications report that this organism can have dormant persister cells that are viable but do not actively grow until triggered by some event.It is not uncommon occurrence for blood culture tests to be negative with another bottle in the set turns positive.Per cumitech 1c blood cultures iv and clsi document m47-a principles and procedures for blood cultures, for information regarding recommended number of blood cultures; concluded that two to four blood cultures are necessary to optimize detection of bacteremia and fungemia.A substantial number of bacteremias would be missed if only one blood culture were obtained.

Brand Name
BACT/ALERT® SA CULTURE BOTTLE
Common Device Name
BACT/ALERT® SA CULTURE BOTTLE
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key8522845
Report Number3002769706-2019-00011
Device Sequence Number2689424
Product Code MDB
UDI-Device Identifier03573026055806
UDI-Public03573026055806
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K020931
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2019
Device Catalogue Number259789
Device Lot Number1051338
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2019
Supplement Date Received by Manufacturer04/30/2020
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date05/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1